MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02321.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastrointestinal artery using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, a smart coil became stuck in the distal tip of its introducer sheath and would not advance any further.Therefore, it was removed.The physician then advanced a new smart coil through the microcatheter; however, the smart coil became stuck in the middle of the microcatheter.The physician then decided to remove the smart coil.While retracting the smart coil, it unintentionally detached inside of the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The procedure was completed using a new smart coil and microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by penumbra distributor on (b)(6) 2020: 1.Section b.Box 5.Describe event or problem results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 26.5, 57.5 and 131.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds on its proximal end.Conclusions: evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.During the functional test, the smart coil was unable to advance at all within its introducer sheath due to resistance caused by the offset coil winds.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed offset coil winds.If the device is forcefully advanced against resistance, damage such as this may occur.During the functional test, the smart coil was unable to be advanced out of its introducer sheath due to resistance cause by the offset coil winds.The root cause of the resistance experienced during the procedure could not be determined.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Evaluation of the third returned smart coil confirmed that the embolization coil was detached from its pusher assembly and was stuck within the non-penumbra microcatheter.The embolization coil was unable to be removed from the non-penumbra microcatheter.The root cause of the detached embolization coil could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-02321.2.3005168196-2021-00139.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastrointestinal artery using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, a smart coil became stuck in the distal tip of its introducer sheath and would not advance any further.Therefore, it was removed.The physician then advanced a new smart coil through the microcatheter; however, the smart coil became stuck in the middle of the microcatheter.The smart coil was therefore, removed.While advancing another smart coil, the same issue occurred, and the coil became stuck in the middle of the microcatheter.The physician then decided to remove the smart coil; however, while retracting the smart coil, it unintentionally detached inside of the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The procedure was completed using a new smart coil and microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11045668
Report Number3005168196-2020-02322
Device Sequence Number19506014
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/27/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF89525
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/27/2020
Supplement Date Received by Manufacturer01/14/2021
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date01/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005